Alert archive / South Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 13, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 12, 2010, 6:09 AM CDT for 8 counties in South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2010, 6:09 AM CDT (11:09 UTC)
- Expired
- Jun 12, 2010, 12:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Aurora County, SD, Bon Homme County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:25 AM CDT | FLASH FLOOD | Plankinton, SD | SEVERAL ROADS IN TOWN FLOODED...CREEKS WELL OUT OF THEIR BANKS. |
| Jun 12, 9:36 AM CDT | FLASH FLOOD | 3 Wsw Mount Vernon, SD | INTERSTATE 90 UNDER 6 TO 8 INCHES OF FLOWING OVER THE EAST AND WEST BLOUND LANES. TRAFFIC BACKED UP FOR 2 MILES AND MOVING SLOWLY THROUGH THE WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 136 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
962
WGUS53 KFSD 121109
FFWFSD
SDC003-009-023-035-043-053-073-111-121700-
/O.NEW.KFSD.FF.W.0013.100612T1109Z-100612T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 AM CDT SAT JUN 12 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHEASTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
SOUTHEASTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
WESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
WESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL NOON CDT
* AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE BEEN COMMON ACROSS THE
WARNED AREA OVERNIGHT. FLOODING HAS BEEN REPORTED IN LAKE ANDES
AND SURROUNDING RURAL AREAS BY LAW ENFORCEMENT OFFICIALS IN
CHARLES MIX COUNTY.
* THE EXCESSIVE RAIN WAS CAUSING FLASH FLOODING IN AREAS FROM
EASTERN CHARLES MIX COUNTY IN AND AROUND LAKE ANDES...NORTH
TOWARD THE CORSICA AND MITCHELL AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA BEFORE THE RAIN DIMINISHES IN THE MID TO LATE MORNING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4418 9835 4417 9797 4350 9806 4350 9811
4320 9812 4278 9798 4279 9808 4283 9815
4293 9845 4299 9851 4300 9904
$$
JH1 follow-up statement
893
WGUS73 KFSD 121334
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 AM CDT SAT JUN 12 2010
SDC003-009-023-035-043-053-073-111-121700-
/O.CON.KFSD.FF.W.0013.000000T0000Z-100612T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERAULD SD-SANBORN SD-AURORA SD-DAVISON SD-GREGORY SD-CHARLES MIX SD-
DOUGLAS SD-BON HOMME SD-
834 AM CDT SAT JUN 12 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN BON
HOMME...DOUGLAS...CHARLES MIX...SOUTHEASTERN GREGORY...DAVISON...
SOUTHEASTERN AURORA...SANBORN AND SOUTHEASTERN JERAULD COUNTIES UNTIL
NOON CDT...
AT 827 AM CDT...THE PUBLIC REPORTED THAT FLASH FLOODING WAS OCCURRING
IN PLANKINTON. SEVERAL ROADS ARE UNDER WATER IN TOWN...AND AREA
CREEKS ARE WELL OUT OF THEIR BANKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SIOUX FALLS.
&&
LAT...LON 4418 9835 4417 9797 4350 9806 4350 9811
4320 9812 4278 9798 4279 9808 4283 9815
4293 9845 4299 9851 4300 9904
$$
GILLISPIEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:21 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 12, 4:21 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT FRI JUN 11 2010
.DISCUSSION...
NICE LITTLE MCV SEEN IN REGIONAL RADAR IMAGERY LIFTING NNEWD THROUGH
EASTERN NEBRASKA EARLY THIS MORNING...WITH WELL DEFINED INVERTED SFC
TROUGH EXTENDING NWD THROUGH EASTERN SD...AND COLD FRONT DIVING SEWD
TO THE SOUTH OF THE MCV INTO SERN NEBRASKA. A COUPLE OF DISTINCT
BANDS OF TSRA ROTATING AROUND THE MCV THROUGH EASTERN NEBRASKA...
WITH THE MOST CONVECTIVELY ACTIVE AS FAR AS CLOUD-GROUND LIGHTNING
GOES NOW LIFTING INTO SOUTHEAST PARTS OF OUR FORECAST AREA. CURRENT
TIMING OF THIS STRONGER LINE HAS IT NEARING THE EASTERN EDGE OF THE
CWA BY 12Z...BUT EXPECT TRAILING STRATIFORM RAIN AND A FEW TSRA TO
LINGER ACROSS THE SOUTHEAST INTO THE MID-LATE MORNING. SIMILARLY...
BROAD AREA OF RAIN WITH EMBEDDED TSRA OVER OUR SD COUNTIES EXPECTED
TO CONTINUE MUCH OF THE MORNING. THIS RAIN APPEARS TO BE FOCUSING
NEAR/WEST OF THE INVERTED TROUGH OVER THE WESTERN THIRD OF OUR CWA
THUS FAR. DECENT MID LEVEL FRONTOGENESIS LIFTING THROUGH THIS AREA
AHEAD OF THE WEAK UPPER LEVEL WAVE THIS MORNING AS WELL. ASIDE FROM
THE STRONGER LINE...HOURLY RAINFALL RATES NOT EXPECTED TO BE VERY
EXCESSIVE IN MANY AREAS. HOWEVER...WITH AS MUCH RAIN AS HAS BEEN
RECEIVED THROUGHOUT THE CURRENT FLASH FLOOD WATCH AREA OVER THE PAST
COUPLE OF DAYS...MAY NOT TAKE MUCH TO CREATE MORE PROBLEMS...SO WILL
KEEP THE WATCH GOING UNTIL 10 AM.
WITH THE WAVE LIFTING NORTHEAST OF THE CWA BY EARLY AFTERNOON...AM
THINKING THIS AFTERNOON/EVENING WILL BE SIMILAR TO PAST COUPLE OF
DAYS WITH LITTLE IF ANY REDEVELOPMENT AS SHORTWAVE RIDGING MOVES
OVER THE AREA. NOT CONFIDENT ENOUGH IN THIS TO PULL POPS COMPLETELY
GIVEN THE MESSY...CONVECTIVELY CONTAMINATED MODELS...BUT HAVE CUT
BACK TO JUST SLIGHT CHANCE FOR THE LATE AFTERNOON AND EVENING. WILL
RAMP CHANCES BACK UP AGAIN MAINLY IN THE SOUTH THROUGH WEST LATER
TONIGHT...LIFTING NORTHEAST SUNDAY MORNING...THOUGH MOISTURE AND
INSTABILITY THIS FAR NORTH BECOMING MORE LIMITED WITH RELATIVELY DRY
HIGH PRESSURE SETTING UP IN THE LOW LEVELS JUST TO OUR NORTHWEST...
SO WILL KEEP POPS IN LOW-MID CHANCE RANGE WITH LIGHTISH QPF VALUES
AND ONLY ISOLATED THUNDER MENTION.
MAIN UPPER TROUGH STILL LOOKS TO AFFECT THE AREA AT THE START OF THE
WORK WEEK. MODELS ALL SEEM TO SHOW THIS SAME GENERAL IDEA...THOUGH
WITH CONVECTIVE FEEDBACK ISSUES ABOUNDING THROUGH THE FIRST 48 HOURS
OF THE MODEL RUNS...TOUGH TO PUT A LOT OF FAITH IN ANY ONE SOLUTION
FOR TIMING/LOCATION OF MOST LIKELY PERIODS OF RAIN SUNDAY NIGHT
THROUGH MONDAY NIGHT AND WILL HOLD TO JUST HIGHER RANGE OF CHANCE
POPS FOR MOST FAVORED AREAS FOR NOW. AGAIN...MINIMAL INSTABILITY FOR
A SOLID TSRA CHANCE...BUT SOME WEAK INSTABILITY ALOFT SO WILL STICK
WITH BROAD ISOLATED TSRA MENTION AS THE TROUGH MOVES THROUGH.
GENERAL CONSENSUS AMONG THE MODELS SHOWS UPPER RIDGE SETTING UP BY
LATE TUESDAY THROUGH WEDNESDAY...SUPPORTING DRY FORECAST WITH WARMER
TEMPS FOR MIDWEEK.
SPEAKING OF TEMPS...HAVE COOLED DAYTIME READINGS A BIT IN MOST AREAS
FOR THE WEEKEND INTO MONDAY. FOR TODAY...WESTERN AREAS OF THE CWA
MAY HAVE A TOUGH TIME SEEING MUCH OF A RECOVERY AT ALL...WITH COOL
NORTHERLY FLOW PERSISTING INTO THE AREA BEHIND WEAKENING INVERTED
TROUGH. EVEN IN PERIODS OF LOWER RAIN CHANCES THE NEXT COUPLE OF
DAYS...EXPECT FAIR AMOUNT OF CLOUD COVER GIVEN GENERAL UNSETTLED
UPPER LEVEL PATTERN...COOLER TEMPS ALOFT AND AMPLE SURFACE/LOW LEVEL
MOISTURE TO HOLD CONVECTIVE TEMPS DOWN AND AID IN DEVELOPMENT OF
STRATOCU DURING THE DAY. GRADUAL WARMUP TO NEAR NORMAL READINGS
EXPECTED BY WEDNESDAY WITH THE UPPER RIDGING AND LOW LEVEL SOUTHERLY
FLOW BECOMING MORE DOMINANT. /JH
&&
.AVIATION...
VRBL CONDS IN MDT TO HEAVY RAIN AND TSTMS WILL CONT THRU 18Z WITH
LARGE AREAS OF CIGS 1-3K FEET AND VSBYS 3-5SM. LCL IFR CIGS BLO 1K
FT AND VSBYS BLO 3SM EXPECTED IN THE HEAVIEST RAIN. GUIDANCE SHOWS
LOW LEVEL MOISTURE PRIMED TO CONTRIBUTE TO MORE WDSPRD CIGS 1-3K FT
DVLPG W OF INVERTED SFC TROF AFT 15Z EVEN AS PCPN DECREASES FROM THE
W. THESE MORE WDSPRD LOWER CIGS SHUD MOVE INTO NWRN IA AFT 13/00Z
AND CONT OVER MOST OF FCST AREA THRU 13/12Z. / WILLIAMS
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH 10 AM TODAY FOR
IAZ001>003-012>014-020>022-031-032.
MN...NONE.
NE...FLASH FLOOD WATCH THROUGH 10 AM TODAY FOR NEZ013-014.
SD...FLASH FLOOD WATCH THROUGH 10 AM TODAY FOR
SDZ050-052-053-057>071.
&&
JH/WILLIAMSHazardous weather outlook, Jun 12, 5:07 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 507 AM CDT SAT JUN 12 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 507 AM CDT SAT JUN 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS...EMBEDDED IN A LARGER AREA OF RAIN...WILL MOVE ACROSS THE AREA THIS MORNING. THE CHANCE OF A FEW THUNDERSTORMS WILL LINGER OVER PARTS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA THROUGH TONIGHT. SEVERE WEATHER IS NOT EXPECTED FROM ANY OF THE STORMS TODAY OR TONIGHT...THOUGH LOCALLY HEAVY RAINFALL IS POSSIBLE. FLOODING... RUNOFF FROM VERY HEAVY RAIN THE PAST COUPLE OF DAYS HAS RESULTED IN SIGNIFICANT RISES ON MANY RIVERS AND STREAMS ACROSS THE AREA. MAIN STEM RIVERS WHICH HAVE RISEN...OR ARE EXPECTED TO RISE ABOVE FLOOD STAGE INCLUDE... THE JAMES...VERMILLION...AND BIG SIOUX RIVERS IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX AND OCHEYEDAN RIVERS IN NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER FLOODING WILL CONTINUE ALONG SOME RIVERS AND STREAMS AROUND THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:13 PM CDT | River Flood Warning | FSD | Turner | 60 hr |
| Jun 12, 9:41 AM CDT | River Flood Warning | FSD | Clay | 5 days |
| Jun 12, 10:11 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 48 hr |
| Jun 12, 12:03 PM CDT | Areal Flood Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 5 more | 36 hr |
| Jun 12, 1:43 PM CDT | River Flood Warning | FSD | McCook | 8 days |
Nearby
Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.